Skip to main content
v2026.11,772 entries · CC-BY 4.0

Bishop Score: The Five Components, Scoring, and Favorable/Unfavorable Cutoffs

The Bishop score component by component: dilation, effacement, station, consistency and position, how the 0-13 total is built, where the favorable and unfavorable cutoffs sit, the modified and simplified variants, and how to chart it so it survives review.

Ask CASRAI · included with Regulatory Radar

Ask about Bishop Score: The Five Components, Scoring, and Favorable/Unfavorable Cutoffs

Ask CASRAI answers research-administration questions and cites the passages behind every claim — and says so when the corpus does not cover something, instead of guessing. It comes with a Regulatory Radar subscription at $29 a month, alongside the daily digest of regulatory changes and the dashboard of what changed.

150 questions a day, on this site, over the API, or inside your own tools through the CASRAI MCP server.

Everything CASRAI publishes — this page, the dictionary, the guides and the news — stays free to read, with no account and no card.

Written and maintained by CASRAI Editorial Board

Last updated

The Bishop score is a five-component bedside assessment of cervical readiness, scored during a digital cervical examination and totalled to a single number between 0 and 13. It is the instrument that sits underneath the sentence "the cervix is favorable" in an induction-of-labor note — and, like the Braden Scale or the Morse Fall Scale, it is a subjective clinical judgment converted into a number that then travels through the chart, the handoff, and eventually the case review as though it were an objective measurement. For hospital L&D, quality and patient-safety staff, that gap between how the number is produced and how it is later read is the whole reason the instrument deserves a governance conversation, not just a scoring chart taped to the workroom wall.

This page covers the instrument itself: what each of the five components is actually scoring, how the 0–13 total is built, where the favorable and unfavorable cutoffs sit and why published cutoffs disagree, the modified and simplified variants, and the operational questions — who scores, when, how it is charted, and how it is used in shared decision-making — that determine whether the score does any safety work at all.

Where the Bishop score came from, and why that still matters

The score was introduced by Edward Bishop in 1964, in a paper on pelvic scoring for elective induction published in Obstetrics & Gynecology. Two features of that origin still shape how the score should be read sixty years later:

  • It was built for elective induction. Bishop’s question was not "will this medically indicated induction succeed" but "is this patient’s cervix ready enough that elective induction is reasonable at all." The modern use case — predicting the course of an induction that is going to happen regardless, for a medical indication — is a different question from the one the score was derived to answer.
  • It was derived in multiparous patients at term. This is the single most under-appreciated caveat on the page. The score’s performance is best established in the population Bishop studied; its predictive value in nulliparous patients, in preterm inductions, and against modern cervical ripening agents is materially weaker and is an active subject of the obstetric literature rather than settled fact.

The practical implication for a quality or risk reviewer: a Bishop score is evidence that a structured cervical assessment was performed and documented. It is not, on its own, evidence that a particular induction decision was correct, and a low score is not evidence that an induction should not have been offered.

The five components and their scoring

Three components — cervical dilation, effacement, and fetal station — are scored 0 to 3. Two — cervical consistency and cervical position — are scored 0 to 2. There is no component that can score higher than 3, and the two-point components have no "3" row at all, which is why the maximum total is 13 rather than 15.

Component 0 points 1 point 2 points 3 points
Dilation (cm) Closed (0) 1–2 3–4 5–6
Effacement (%) 0–30 40–50 60–70 80 or more
Fetal station −3 −2 −1 or 0 +1 or +2
Cervical consistency Firm Medium Soft
Cervical position Posterior Mid-position Anterior

A note on table variants, because this catches people out in audit. Published Bishop tables are not perfectly identical. The top dilation band is printed as "5–6 cm" in the classic reproduction and as "5 cm or more" in many hospital forms and calculators; the station row is printed against a −3 to +3 scale in most versions but the exact grouping of the middle bands varies slightly between sources. These differences rarely change a total by more than a point, but if your unit is comparing scores across sites, across an EHR migration, or against a calculator embedded in the record, confirm that everyone is scoring off the same printed table before treating the numbers as comparable. This is the same class of problem that NIHSS certification exists to solve on the stroke side.

1. Cervical dilation

The diameter of the internal cervical os, in centimeters, estimated by digital examination. Zero (a closed cervix) scores 0; the score rises through 1–2 cm, 3–4 cm, and 5–6 cm. Dilation is the component most people focus on and the one most likely to be independently corroborated by other findings, but it carries no more weight in the total than effacement or station.

2. Cervical effacement

How much the cervix has thinned, expressed as a percentage of its uneffaced length. A thick, uneffaced cervix (0–30%) scores 0; 40–50% scores 1; 60–70% scores 2; 80% or more scores 3. Effacement expressed as a percentage is an estimate against an assumed baseline length, which is precisely the weakness the modified score below tries to remove by measuring cervical length directly instead.

3. Fetal station

The level of the presenting part relative to the maternal ischial spines, where 0 is at the spines, negative numbers are above and positive numbers below. −3 scores 0, −2 scores 1, −1 or 0 scores 2, and +1 or +2 scores 3. Station is the only component of the five that is not a property of the cervix at all — it is a property of fetal descent, and it is the component most sensitive to examiner experience.

4. Cervical consistency

How soft the cervix feels: firm scores 0, medium scores 1, soft scores 2. There is no numeric anchor available for this component and no instrument that measures it. It is a tactile judgment, and it is the component where inter-observer disagreement is most expected.

5. Cervical position

The orientation of the cervix within the pelvis relative to the fetal presenting part: posterior scores 0, mid-position 1, anterior 2. A cervix that has moved anterior is generally taken to indicate more advanced readiness. Like consistency, this is a two-point, judgment-based component with no external reference standard.

Reading the total: favorable, unfavorable, and the range in between

The total is the simple sum of the five components, from 0 to 13. The conventional reading:

  • 8 or more — favorable ("ripe"). The cervix is considered ready; an induction started from here is expected to behave more like spontaneous labor, and cervical ripening before oxytocin is generally not required.
  • 6 or less — unfavorable ("unripe"). This is the threshold most commonly cited in the obstetric literature and the one at which cervical ripening is conventionally considered before or alongside oxytocin.
  • 7 — the genuinely ambiguous middle. A 7 is neither the classic favorable nor the classic unfavorable band, and it is treated as a clinical judgment call rather than a protocol trigger.

Be aware that the unfavorable cutoff is not universally printed as 6. Some widely used patient-facing and institutional sources describe 5 or fewer as the "body is not prepared" band, effectively treating 6 and 7 as an intermediate zone; the obstetric literature more commonly uses "6 or less" as the unfavorable definition and "more than 8" rather than "8 or more" as favorable. If a unit protocol keys an automatic order (a ripening agent, a mandatory attending discussion) to a specific Bishop threshold, that threshold needs to be written into the protocol explicitly and sourced — not left to whichever chart the scoring clinician learned from. Threshold ambiguity in a decision rule is the same governance problem that makes the scoring bands in Wells criteria worth stating explicitly in a pathway rather than assuming.

The modified Bishop score

The most commonly encountered variant replaces percentage effacement with a directly measured cervical length, on the reasoning that a length in centimeters is less examiner-dependent than a percentage estimated against an assumed baseline. In this version the maximum total is 12 rather than 13.

  • Cervical length is scored 0 for more than 2.5 cm, 1 for more than 1.5 up to 2.5 cm, 2 for more than 0.5 up to 1.5 cm, and 3 for 0.5 cm or less.
  • Dilation in the modified system is weighted more heavily in some published versions — scored 0, 2, 4 and 6 for 0 cm, 1–2 cm, 3–4 cm and more than 4 cm respectively — which is why a "modified Bishop score" quoted without its scoring table is not interpretable.
  • Station uses the same −3 to +3 framework as the original.

The operational point matters more than the arithmetic. "Modified Bishop score" is not one instrument; it is a family of them, and a bare number in a chart or a research abstract labelled "modified Bishop" cannot be compared against an original Bishop score or against another site’s modified score without knowing which table was used. If your unit charts a modified score, the chart element should name the variant, not just the number.

The simplified Bishop score

A shortened version drops the two judgment-heavy, two-point components — consistency and position — and keeps only dilation, effacement and station, each scored 0 to 3, for a maximum of 9. A score above 5 is regarded as favorable in this system. The rationale is straightforward: the dropped components are the least reproducible and, in the studies behind the simplification, contributed least to prediction. The simplified score has been examined specifically in the post-ripening setting, where a favorable simplified score has been associated with lower cesarean birth rates.

For a patient-safety program, the simplified score is interesting less as a replacement instrument than as evidence for a general principle: removing the components with the worst inter-rater agreement did not obviously make the tool worse. That is a useful thing to know before adding a subjective component to any locally designed scoring form.

What the score does not tell you

  • It is a prediction, not a decision. An unfavorable Bishop score is not a contraindication to induction. It predicts that the induction will more likely be longer and more likely to end in cesarean birth — both of which are things to plan for and to disclose, not reasons to withhold an indicated induction.
  • Treat quoted success percentages with real caution. Figures of the form "a score above 8 means vaginal delivery in more than 90% of women" circulate very widely, including in otherwise reliable summaries. They are traceable to cohorts that differ substantially from a modern induction population — parity mix, indication mix, and ripening agents have all changed since the score was derived. CASRAI does not reproduce a specific success-rate percentage on this page for that reason. If a figure of this kind is going into a consent conversation, a patient handout, or a quality dashboard at your institution, source it to a specific study in a population resembling yours and cite it, rather than carrying forward a number whose provenance nobody in the room can name.
  • It is a snapshot with a short shelf life. A Bishop score is valid as of the examination that produced it. After a ripening agent, after several hours, after membrane rupture, the number that is still sitting in the chart is a historical record, not a current assessment.
  • Newer ripening strategies may weaken its predictive value. Part of the current literature suggests the score is less predictive of induction failure against contemporary ripening methods than it was against the practice of the 1960s. This is an argument for humility about the number, not for abandoning structured assessment.
  • Ultrasound cervical length is a competing, not settled, alternative. Transvaginal cervical length measurement has been studied repeatedly as a more objective pre-induction assessment. It has not displaced the Bishop score in routine practice, and comparative studies have not produced a clear, consistent winner.

Inter-observer variability, and what a unit can actually do about it

Two of the five components (consistency, position) have no objective anchor whatsoever, and a third (station) depends heavily on examiner experience. This is not a defect that better wording on the form can fix — it is intrinsic to a digital examination. What a unit can do is bound the consequences:

  • Standardize the reference table. One printed table, one version, in the EHR flowsheet and on the wall, with the dilation and station bands stated unambiguously.
  • Name the assessor in the chart. A Bishop score with no attributed examiner cannot be reviewed, and cannot be used to identify a training need.
  • Consider a second examiner at the decision point. Not for every score — for the ones that cross a protocol threshold, where a one-point disagreement changes the order set.
  • Measure agreement before you trust the number. If the score is driving a protocol, a small local paired-examination study is a reasonable quality-improvement project; see CASRAI’s guides on choosing an inter-rater reliability coefficient and the distinction between test-retest and inter-rater reliability for how to design that properly.
  • Do not aggregate scores across examiners without saying so. A unit-level mean Bishop score is a mixture of patient physiology and examiner tendency, and reporting it as if it were the former is a real analytical error.

Charting the score so that it survives review

A Bishop score that is defensible in a case review has five properties, and most charting failures are a missing one of them:

  1. The five component values, not just the total. A bare "Bishop 5" cannot be re-derived, cannot be error-checked, and hides which dimension drove it. A 5 built from dilation and effacement is a different clinical picture from a 5 built from consistency and position.
  2. A timestamp on the examination — not on the note, on the exam. These diverge, and the divergence is exactly what a reviewer needs.
  3. The named examiner.
  4. Which scoring system was used — original, modified (and which modification), or simplified. A 6 means different things across those three.
  5. What the score was used for. The score’s value in a review is as the documented basis for the next decision: ripening agent versus direct oxytocin, proceed versus wait, the content of the counseling conversation. A score charted and never referenced is a data-entry task, not a safety control.

These are the same documentation properties that make any scored instrument auditable, and they belong in the instrument section of a hospital patient safety plan rather than being rediscovered per-unit.

The Bishop score in shared decision-making

The score’s most defensible clinical use is not as a gate but as a piece of information a patient is entitled to before consenting to an induction. Used well, it converts a vague "we will see how it goes" into something specific:

  • An expectation about duration. An unfavorable cervix generally means a longer induction, frequently spanning more than one shift. Patients who are told this in advance experience a long induction differently from patients who are not.
  • An expectation about the pathway. A low score usually means a ripening step before oxytocin — a mechanical method, a prostaglandin, or both — and that is a concrete thing to explain rather than a surprise to spring at hour six.
  • An honest statement about cesarean likelihood. A less favorable cervix is associated with a higher chance of cesarean birth. That is a material fact in a consent conversation, and it is one of the few places where the score’s real predictive content is directly useful to the patient.
  • A reason the alternative is legitimate. Where the indication permits waiting, an unfavorable score is part of what makes continued expectant management a genuine option rather than a non-choice. Framing it that way is the difference between informing a decision and documenting a consent.

It is worth being explicit with staff that the score does not support statements of the form "your induction will fail." Inductions do not fail in the way the phrase implies; the score speaks to how long and by what route, and counseling that overstates its certainty creates both a clinical and a medico-legal exposure. Structured, honest framing of an uncertain prediction is a high-reliability practice, not a communication nicety.

Where it sits in the induction workflow

In most L&D protocols the score appears at one specific decision node: after the indication for induction is established and before the first agent is ordered. The score does not decide whether to induce — the indication does that — it informs how. From there:

  • A favorable score typically routes to amniotomy and/or oxytocin without a separate ripening step.
  • An unfavorable score typically routes to cervical ripening first, with the specific agent chosen on other grounds entirely (prior cesarean, membrane status, parity, unit protocol, patient preference).
  • Re-scoring after ripening is the step most often skipped. If ripening is intended to move the cervix, the score after ripening is the one that tells you whether it did — and the simplified-score literature specifically addresses the post-ripening assessment.

ACOG’s practice bulletin on induction of labor (Practice Bulletin No. 107 in the numbering most commonly cited in the literature) is the standard reference for induction indications and methods in the United States. ACOG bulletins are periodically reaffirmed, replaced or renumbered, so confirm the current version through ACOG directly rather than relying on a bulletin number quoted in a secondary source — including this one.

Frequently asked questions

What is a good Bishop score for induction?

A total of 8 or more is conventionally treated as favorable, meaning the cervix is considered ready and an induction is expected to proceed more like spontaneous labor, generally without a separate cervical ripening step. Some sources use "more than 8" rather than "8 or more", which is one reason a local protocol should state its own threshold explicitly.

What are the five components of the Bishop score?

Cervical dilation, cervical effacement, fetal station, cervical consistency, and cervical position. Dilation, effacement and station are scored 0 to 3; consistency and position are scored 0 to 2. The maximum total is 13.

What Bishop score is considered unfavorable?

6 or less is the threshold most commonly used in the obstetric literature to define an unfavorable or "unripe" cervix, and is conventionally the point at which cervical ripening is considered. Some sources instead describe 5 or fewer as the unfavorable band; the discrepancy is real and a unit protocol should name which it uses.

What is the difference between the Bishop score and the modified Bishop score?

The modified score substitutes a directly measured cervical length for percentage effacement, giving a maximum of 12 rather than 13, and some published versions also re-weight dilation. Because more than one modification exists, a "modified Bishop score" reported without its scoring table cannot be reliably compared with another site’s.

What is the simplified Bishop score?

A shortened version using only dilation, effacement and station, each scored 0 to 3, for a maximum of 9; above 5 is regarded as favorable. It drops cervical consistency and position, the two components with the weakest objective anchors.

Does a low Bishop score mean induction should not be attempted?

No. A low score predicts a longer induction and a higher likelihood of cesarean birth; it is not a contraindication. Where the indication is medical, the induction still proceeds — usually with a cervical ripening step first. The score’s role is to set expectations and shape the pathway, not to veto the decision.

How often should the Bishop score be repeated?

There is no universal mandated interval. The clinically meaningful repeat is after a cervical ripening intervention, since that is what tells you whether the ripening achieved anything; beyond that, cadence is a unit-protocol decision and should be written down rather than left to habit.

Who should perform the Bishop score assessment?

Whichever qualified clinician is performing the cervical examination — but the patient-safety answer is that whoever performs it should be named in the chart alongside the component values, so that a score can be reviewed and a scoring inconsistency can be traced to a training need rather than disappearing into an unattributed total.

This page describes the published Bishop scoring system and its conventionally taught interpretation, for orientation of hospital quality, risk and patient-safety staff. It is not clinical guidance, does not establish a standard of care, and does not replace your institution’s own induction protocol, current ACOG guidance, or the judgment of the clinician performing the assessment. For related scored bedside instruments and the governance patterns around them, see CASRAI’s patient safety hub, the Glasgow Coma Scale and RASS guides, and AHRQ Patient Safety Indicators.

Follow CASRAI

Research-administration guidance, standards updates and independent tool reviews.

Referenced across the research world

University of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logoUniversity of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logo
  • University of Cambridge logo
  • Columbia University logo
  • Crossref logo
  • University of Edinburgh logo
  • Harvard University logo
  • University of Oxford logo
  • Princeton University logo
  • Stanford School of Medicine logo
  • University College London logo
  • ORCID logo

View CASRAI adoption →

Regulatory Radar

Stop finding out after the fact

$29/month, cancel anytime. Daily digest updates from our analysis, a dashboard holding the same items, and a cited assistant for everything they raise.

  • Federal Register, Federal Register+, Grants.gov, Regulations.gov, NSF News, UKRI, plus CASRAI’s own published content.
  • 72,264 indexed passages, and every answer cites the ones it drew on.